Alert archive / South Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 33, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 11, 2024, 4:40 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2024, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 11, 2024, 6:03 PM EDT
- In force
- 83 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Georgetown County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 113 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:42 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 11, 2:42 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
242 PM EDT Sun Aug 11 2024
.SYNOPSIS...
A front stalled nearby will keep the weather unsettled through
Monday. Gradual drying will begin Tuesday as the front pushes to
the south, possibly even leading to rain-free weather beginning
Thursday as even the humidity abates.
&&
.NEAR TERM /THROUGH MONDAY/...
The stationary front and the deep moisture, 2" + precipitable water,
will continue to be the main focus. This afternoon, convection is
focused along the coast, and a second band is along the stationary
from Northeast Bladen County to the west of Florence County. Very
little synoptic forcing is seen, but at the mesoscale, the frontal
boundary and afternoon heating are supplying the lift and
instability.
The convective allowing model focus shows on Monday, the
concentration of convection will begin along the coast and become
scattered to the western portions of the County Warning Area.
With the saturated ground from tropical storm Debby, today's ongoing
convection requires the continuation of the Flood Watch through 11
PM. Any of these slow-moving thunderstorms can quickly drop 1-2" of
rain.
The low temperatures tonight are expected to fall into the middle
70s inland and the upper 70s at the coast. Patchy fog is expected
to develop a few hours before sunrise and dissipate by mid-morning.
Highs on Monday will range from the upper 80s over Southeast North
Carolina and lower 90s over Northeast South Carolina.
&&
.SHORT TERM /MONDAY NIGHT/...
Frontal boundary nearly stalled and to our south Monday. Models are
in good agreement in keeping the area mostly rain-free though the
proximity of the boundary will still call for slight chance POPs
along the coast and southern zones. The boundary remains to our
south Tuesday and model POPs seem a bit too high. Granted there is
no strong push of dry air just yet but conceptually Tuesday should
really mark a downward trend in rainfall chances and moreso
intensity as PW lowers from the current all time high values.
Temperatures through the period will be close to seasonable
normals.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure builds in from the north Wednesday lowering both
dewpoints and rain chances, even moreso Thursday. A few light
showers are progged to linger but the heavy rain threat will have
ended allowing area river to see decreasing flooding, some even
dropping out of flood status altogether during this timeframe. Late
in the week an upstream ridge strengthens and the trough in the East
does as well. We should have a few days with highs in the low 80s
and lows in the upper 60s.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Convection with MVFR/IFR conditions has begun along the coast
and the coastal convection is expected to shift inland through
the afternoon and evening. After the convection wanes after 04Z,
VFR conditions are expected to be short lived at the inland TAF
sites where IFR conditions for mist and ceilings are expected
after 08 UTC. At the coastal TAF sites MVFR conditions are
expected mainly after 06 UTC. Conditions are expected to improve
to VFR after 12/13 UTC.
Extended Outlook... Predominantly VFR expected this week outside
of morning fog and aftn/evening convection, as we return to a more
typical summertime pattern. A period of dry weather begins
Thursday.
&&
.MARINE...
Through Monday...As the stationary front remains inland, the
winds will remain from the southwest at around 10 knots through
Monday. Seas with a southeast swell will stay between 2 and 3
feet through the period.
Monday night through Friday... Cold front pushes through just
prior to the period leading to wind swinging around to the NE.
Not a common wind direction for the time of year but unlike with
winter fronts there is no big push of high pressure, keeping
the winds light and conditions manageable for mariners. There
will be a bit of a short period wind chop that develops,
possibly as low as 5 seconds. The high pushes south a bit
stronger later in the period keeping winds out of the NE. Seas
and winds remain mellow-until the Ernesto swells arrive with
could be as soon as Friday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 11 PM EDT this evening for NCZ087-096-099-
105>110.
SC...Flood Watch until 11 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...RH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...RH
MARINE...ILMHazardous weather outlook, Aug 11, 2:34 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 234 PM EDT Sun Aug 11 2024 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058- 059-121845- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 234 PM EDT Sun Aug 11 2024 ...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy Rainfall from scattered to numerous thunderstorm especially on Monday could produce localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-121845- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 234 PM EDT Sun Aug 11 2024 ...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Flood Watch. In addition, heat indices will reach 100-104 degrees today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy Rainfall from scattered to numerous thunderstorm especially on Monday could produce localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-121845- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 234 PM EDT Sun Aug 11 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 3:16 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
316 PM EDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM Lightning 1 W Smith Creek 34.26N 77.89W
08/11/2024 New Hanover NC NWS Employee
Lightning strike caused a structural fire in the
Deerbrook apartment complex. Time estimated by radar.
&&
Event Number ILM2400305
IGBSpecial weather statement, Aug 11, 4:36 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
436 PM EDT Sun Aug 11 2024
SCZ055-056-112100-
Coastal Georgetown SC-Inland Georgetown SC-
436 PM EDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GEORGETOWN COUNTY
THROUGH 500 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Oatland, or 7 miles north of
Georgetown, moving southeast at 15 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Yawkey South Island,
Graves, Oatland, and Georgetown Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3350 7950 3359 7927 3341 7913 3338 7915
3335 7915 3327 7918 3324 7918 3321 7917
3315 7931
TIME...MOT...LOC 2036Z 333DEG 11KT 3346 7932
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IGBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:16 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus, Robeson | 3 hr |
| Aug 10, 9:12 PM EDT | River Flood Warning | ILM | Bladen | 61 hr |
| Aug 11, 2:43 AM EDT | Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 19 hr |
| Aug 11, 2:26 PM EDT | Areal Flood Advisory | ILM | Brunswick | 64 min |
| Aug 11, 2:28 PM EDT | Areal Flood Advisory | ILM | Pender | 3 hr |
| Aug 11, 3:38 PM EDT | Areal Flood Advisory | ILM | Bladen, Pender | 112 min |
| Aug 11, 4:31 PM EDT | Flash Flood Warning | ILM | Bladen, Pender | 5 hr |
| Aug 11, 5:24 PM EDT | Areal Flood Advisory | ILM | Columbus | 3 hr |
| Aug 11, 6:02 PM EDT | Flash Flood Warning | ILM | Bladen, Robeson | 4 hr |
| Aug 10, 8:00 PM EDT | Areal Flood Advisory | ILM | Georgetown, Williamsburg | 3 hr |
| Aug 10, 8:59 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| Aug 10, 9:31 PM EDT | Special Weather Statement | ILM | Dillon | 29 min |
| Aug 11, 10:23 AM EDT | Areal Flood Advisory | ILM | Georgetown, Williamsburg | 112 min |
| Aug 11, 12:39 PM EDT | Areal Flood Advisory | ILM | Georgetown | 96 min |
| Aug 11, 1:14 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry | 2 hr |
| Aug 11, 3:48 PM EDT | Areal Flood Advisory | ILM | Georgetown, Williamsburg | 87 min |
| Aug 11, 4:36 PM EDT | Special Weather Statement | ILM | Georgetown | 24 min |
| Aug 11, 5:00 PM EDT | Special Weather Statement | ILM | Georgetown | 30 min |
Nearby
Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.